Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 131, NWS Wakefield, VA

July 26, 2021Hanover County, Henrico County, New Kent County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 26, 2021, 2:25 PM EDT for Hanover County, Henrico County, New Kent County, Virginia. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2021, 2:25 PM EDT (18:25 UTC)
Expired
Jul 26, 2021, 3:15 PM EDT
In force
50 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hanover County, VA, Henrico County, VA, New Kent County, VA

The radar

The Norfolk radar (KAKQ), 75 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 2:50 PM EDTTSTM WND DMG4 Ne Highland Springs, VATREES DOWNED ALONG KEITTS CORNER ROAD AND BEULAH CHURCH RD (VA-633).
Jul 26, 3:09 PM EDTTSTM WND DMG1 Wsw Highland Springs, VAREPORT OF A TREE DOWN ON HAWKES LN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 1:39 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WUUS51 KAKQ 261825
SVRAKQ
VAC085-087-127-261915-
/O.NEW.KAKQ.SV.W.0131.210726T1825Z-210726T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
225 PM EDT Mon Jul 26 2021

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  Northwestern New Kent County in east central Virginia...
  Northeastern Henrico County in central Virginia...
  Southeastern Hanover County in central Virginia...

* Until 315 PM EDT.

* At 224 PM EDT, a severe thunderstorm was located over Studley, or
  near Mechanicsville, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and powerlines.

* This severe thunderstorm will be near,
  Highland Springs around 235 PM EDT.
  Tunstall around 300 PM EDT.
  Bottoms Bridge around 305 PM EDT.

Other locations impacted by this severe thunderstorm include Quinton,
Wrights Corner, Fair Oaks, Atlee, Orapax Farms, Sandston, Westwood,
Ashcake and Chamberlayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3771 7729 3771 7725 3772 7724 3769 7724
      3768 7720 3769 7719 3766 7719 3767 7715
      3765 7711 3763 7713 3762 7709 3760 7708
      3756 7701 3748 7717 3749 7718 3747 7728
      3767 7746 3773 7730
TIME...MOT...LOC 1824Z 312DEG 15KT 3767 7731 

HAIL...1.00IN
WIND...60MPH
 
$$

Poche

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:08 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 26, 2:08 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
208 PM EDT Mon Jul 26 2021

.SYNOPSIS...
A weak cold front crosses most of the area later today,
resulting in scattered to numerous thunderstorms from this
afternoon through this evening. The front stalls across the
Carolinas on Tuesday as weak high pressure builds north of the
region. a stronger cold front is expected to cross the region
late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 PM EDT Monday...

A Severe Tstm Watch has been issued for much of the interior of
VA through 8pm (including all of metro RIC). Effective shear
values are still marginal at ~25kt, but given a high coverage
of storms through the remainder of the aftn and impressive
instability parameters (ML CAPE averaging 2000-2500 J/Kg) the
overall thinking is that at least some wet microbursts
containing strong to damaging wind gusts.

The latest wx analysis shows upper ridging centered over the
srn Plains, with WNW-NW flow aloft continuing over the local
area. An elongated shortwave can be seen on WV satellite
imagery in the flow aloft moving ESE through the OH Valley. This
feature will continue to gradually push to the ESE later this
aftn into the evening. At the surface, a cold front remains to
our N and NW but is rather weak and is expected to remain weak
as it drops through much the region this evening. The primary
trigger for precip this aftn is more from daytime heating and a
weak sfc trough rather than the actual front.

While the significantly slower and less organized reflectivity
regime depicted by the HRRR since last night is still not
completely favored, some of the remaining guidance has also
trended slower and a bit to the N with the best lift and
moisture pooling later today. Have scaled back on the arrival of
likely PoPs by 1-2 hrs (especially over the far S/SE). Expect
the greatest chance for tstm activity to be from 3pm through the
early evening into the central portions of the CWA, and very
late aftn through evening in the far S/SE. The sever threat is
somewhat limited but given strong winds above 300mb, a marginal
severe threat for strong/damaging winds remains with the tallest
storms later this aftn/early evening. Will keep the Flash Flood
Watch unchanged, but the heavier amounts may end up being
somewhat more spotty as the latest 12Z/HREF probs for 3"/3hr is
now below 30% for the duration of the event. Again, the greatest
threat for flash flooding appears to be in our urban/suburban
areas. The latest deterministic QPF forecast through 12z Tue has
in excess of 1.00" over SE VA/NE NC tapered to ~0.10-0.25" over
the far N. Locally higher amounts in excess of 3" are likely.
Warm and very humid with highs in the upper 80s to around 90F
(locally lower 90s) with dew pts in the lower- mid 70s

Most of the pcpn is progged to move SE of the area by late this
evening with lingering slight chc-chc PoPs through much of the
night across SE VA/NE NC. Dry wx is expected after 03z/11 PM for
most areas. Lows fall into the upper 60s-low 70s tonight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 340 AM EDT Monday...

The aforementioned weak front stalls/washes out across NC on
Tue. Will keep high chc PoPs across the south Tue aftn, with a
slight chc of aftn tstms into most of central/E-central VA. WPC
has a MRGL Risk for Excessive Rainfall across extreme SE
portions of the FA on Tuesday, but that will depend on how much
rain actually falls across NE NC today-tonight. Highs in the
upper 80s to lower 90s. With NW flow aloft on Wed, the models to
varying degrees have some additional chances for mainly
afternoon/evening tstms despite somewhat drier air across the
region. Will maintain slight chance PoPs from 18z Wed-00z Thu
with highs into the lower (to locally mid) 90s inland and upper
80s/low 90s at the coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 340 AM EDT Monday...

The later portion of this week into next weekend will continue
to feature a W-NW flow aloft as an upper level ridge remains
entrenched from the central/southern Plains to the
intermountain west, while a series of upper troughs move ESE
from north central Canada to the NE CONUS. Wed night/Thu looks
to be a bit warmer than normal out ahead of an approaching cold
front, with lows in the low-mid 70s followed by highs Thu in
the lower to mid 90s with moderate levels of humidity. Dry wx is
expected to prevail for most of Thursday, before shower/tstm
chances increase late in the day (with the highest rain
chances...which are 20-30% mainly across the
north/east...holding off until Thu evening-Thu night).
Additional showers/tstms are possible Fri (mainly S and during
the aftn/evening) as the front is slow to move south of the CWA.
Somewhat drier and cooler conditions are expected into next
weekend with highs in the 80s to around 90F and lows in the 60s
to lower 70s as high pressure centered across the Great Lakes/OH
Valley builds SE into the local area.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

Scattered tstms developing across the northern portions of the
VA zones, and expect the coverage to increase through the next
few hrs. Have included 2-hr TEMPO groups for tstms with IFR
VSBYs at RIC/PHF/ORF during the 21-01Z period (earliest at
RIC/latest at ORF). Gusty winds possible in the stronger
storms. Have maintained VCTS wording at ECG, with VCSH at SBY
(where PoPs are only 30-40%). Showers/tstms exit from NW-SE from
00-06z, and VFR conditions return to the terminals tonight
(outside of a low chc of patchy fog late). A minority of the
guidance keeps isolated-scattered showers (and a few tstms)
around ORF/ECG after 06z tonight. Did not reflect this potential
solution in the TAFs attm.

Outlook...Mainly VFR conditions Tuesday with isolated to widely
scattered showers and tstms potentially bringing brief degraded
flight conditions in the afternoon and evening (mainly for ECG).
The chc for afternoon and evening showers and tstms is 20% or
less by Wednesday and Thursday.

&&

.MARINE...
As of 1005 AM EDT Monday...

No headlines as the pressure gradient relaxes today. SW winds
10-15 kts with 3-4 ft seas. Winds become S this afternoon before
switching back to SW this evening. A frontal boundary stalls
across the waters tonight then washes out across the area
Tue/Wed. Winds remain blo 15 kts and 2-3 ft seas. Models show a
stronger cold frnt pushing across the area by Fri shifting winds
to the N-NW but remain blo SCA levels.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ080>083-
     087>090-092-093-095>098-513>516-523>525.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...ERI/LKB
LONG TERM...ERI/LKB
AVIATION...ERI
MARINE...MPR/RMM
Hazardous weather outlook, Jul 26, 4:14 AM EDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
414 AM EDT Mon Jul 26 2021

MDZ021>025-270815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
414 AM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>079-084>086-099-
100-509>512-517>522-270815-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Gloucester-Middlesex-Mathews-Accomack-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
414 AM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms will have the potential to
cause localized flooding from this afternoon through the first part
of tonight. In addition, isolated damaging wind gusts are possible in
the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ080>083-087>090-092-093-095>098-513>516-523>525-270815-
Dinwiddie-Prince George-Charles City-New Kent-Greensville-Sussex-
Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
414 AM EDT Mon Jul 26 2021

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered to numerous thunderstorms will have the potential to
cause localized flooding, especially in urban areas, from this
afternoon through the first part of tonight. In addition, isolated
damaging wind gusts are possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 26, 1:48 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
148 PM EDT Mon Jul 26 2021

VAZ064-511-512-517-261815-
Eastern Hanover-Western King William-Western Hanover-Caroline-
148 PM EDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HANOVER AND NORTHWESTERN
KING WILLIAM COUNTIES...

At 147 PM EDT, a strong thunderstorm was located over Hanover, or
near Ashland, moving east at 15 mph.

Wind gusts in excess of 40 mph are possible with this storm.

This storm will be near...
  Hanover and Dawn around 150 PM EDT.
  Mangohick around 210 PM EDT.

Other locations impacted by this storm include Gum Tree, Calno, Etna
Mills, Ashcake and Hanover Airport.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3787 7721 3770 7724 3768 7746 3769 7747
      3782 7749 3788 7741
TIME...MOT...LOC 1747Z 269DEG 15KT 3776 7739

Poche
Special weather statement, Jul 26, 2:14 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
214 PM EDT Mon Jul 26 2021

VAZ511-512-517-261845-
Eastern Hanover-Western King William-Western Hanover-
214 PM EDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANOVER AND WEST
CENTRAL KING WILLIAM COUNTIES...

At 214 PM EDT, a strong thunderstorm was located near Studley, or
near Mechanicsville, moving southeast at 20 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Ashland, Randolph Macon College, Mechanicsville, Highland Springs,
Hanover, Studley, Manquin, Glen Allen, Enfield, Hanover Airport,
Elmont, Etna Mills, Atlee, Ashcake and Chamberlayne.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3780 7739 3778 7740 3778 7737 3780 7736
      3779 7735 3780 7734 3773 7711 3755 7728
      3761 7740 3762 7741 3768 7744 3768 7748
      3770 7750 3779 7754 3781 7742
TIME...MOT...LOC 1814Z 298DEG 15KT 3770 7735

Poche
Special weather statement, Jul 26, 2:24 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
224 PM EDT Mon Jul 26 2021

VAZ520-261915-
Eastern King and Queen-
224 PM EDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KING AND QUEEN COUNTY...

At 223 PM EDT, a strong thunderstorm was located over Stevensville,
or near King And Queen Court House, moving east at 10 mph.

Heavy rain and wind gusts in excess of 40 mph are possible with this
storm.

Locations impacted include...
King And Queen Court House, Stevensville, Little Plymouth, Ino,
Dragonville and Crouch.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3775 7676 3773 7675 3771 7675 3769 7674
      3769 7673 3768 7673 3760 7677 3767 7691
      3769 7692 3769 7694 3771 7698 3776 7695
      3777 7679
TIME...MOT...LOC 1823Z 287DEG 8KT 3772 7687

Zimmerman

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:15 AM EDTFlash Flood WatchAKQCharles City, Chesterfield, Dinwiddie, Greensville, Henrico, James City and 18 more19 hr
Jul 26, 1:48 PM EDTSpecial Weather StatementAKQHanover27 min
Jul 26, 2:14 PM EDTSpecial Weather StatementAKQHanover31 min
Jul 26, 2:24 PM EDTSpecial Weather StatementAKQKing and Queen51 min
Jul 26, 2:40 PM EDTAreal Flood AdvisoryAKQChesterfield, City of Richmond2 hr
Jul 26, 2:59 PM EDTSevere Thunderstorm WarningAKQCharles City, Chesterfield, Henrico, New Kent, City of Richmond46 min
Jul 26, 3:10 PM EDTSpecial Weather StatementAKQKing and Queen50 min
Jul 26, 3:39 PM EDTSevere Thunderstorm WarningAKQCharles City, James City, New Kent, Prince George, Surry, Sussex and 1 more51 min
Jul 26, 3:45 PM EDTAreal Flood AdvisoryAKQChesterfield, Henrico, Prince George, City of Colonial Heights, City of Hopewell3 hr
Jul 26, 4:02 PM EDTFlash Flood WarningAKQChesterfield, Prince George, City of Colonial Heights, City of Hopewell3 hr
Jul 26, 4:05 PM EDTSpecial Marine WarningAKQ55 min
Jul 26, 4:10 PM EDTSpecial Weather StatementAKQPrince Edward50 min
Jul 26, 4:14 PM EDTSevere Thunderstorm WarningAKQChesterfield, Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg31 min
Jul 26, 4:23 PM EDTSevere Thunderstorm WarningAKQSussex37 min
Jul 26, 4:27 PM EDTFlash Flood WarningAKQPrince George, City of Petersburg3 hr
Jul 26, 4:33 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, James City, Southampton, Surry, Sussex, City of Hampton and 1 more42 min
Jul 26, 4:34 PM EDTSpecial Weather StatementAKQChesterfield41 min
Jul 26, 4:51 PM EDTAreal Flood AdvisoryAKQAmelia, Chesterfield2 hr
Jul 26, 4:53 PM EDTAreal Flood AdvisoryAKQCharles City, James City, York, City of Williamsburg112 min
Jul 26, 5:04 PM EDTSpecial Weather StatementAKQIsle of Wight, Southampton, Sussex41 min
Jul 26, 5:05 PM EDTAreal Flood AdvisoryAKQIsle of Wight, Southampton, Surry, Sussex3 hr
Jul 26, 5:06 PM EDTFlash Flood WarningAKQAmelia, Chesterfield, Dinwiddie3 hr
Jul 26, 5:45 PM EDTSpecial Weather StatementAKQIsle of Wight, Southampton, City of Chesapeake, City of Franklin, City of Portsmouth, City of Suffolk45 min
Jul 26, 5:52 PM EDTAreal Flood AdvisoryAKQIsle of Wight, Southampton, City of Franklin, City of Suffolk3 hr
Jul 26, 6:30 PM EDTSpecial Weather StatementAKQSouthampton, City of Chesapeake, City of Franklin, City of Portsmouth, City of Suffolk45 min
Jul 26, 6:55 PM EDTAreal Flood AdvisoryAKQSouthampton, City of Suffolk3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.